People seem less likely to take their medications if the pill color changes between prescriptions, which can happen when switching from a brand-name to generic drug, says a new study.
"I have a lot of experience when patients of mine come and say, 'I was taking a green pill and now it's pink. What's going on?'" said Dr. Aaron Kesselheim, the study's lead author from Brigham and Women's Hospital and Harvard Medical School in Boston.
That confusion may lead to patients being unsure about their medications and end with them not taking the drugs, write the researchers in JAMA Internal Medicine, formerly known as the Archives of Internal Medicine.
The researchers used a national database of medical claims from the early 2000s to compare people who got their seizure drugs refilled on time to those who did not.
Overall, they had information on about 61,000 people who were taking one of eight drugs, which were offered in 37 colors and four shapes.
The researchers found that changes in pill color between prescriptions rarely occurred, but there was a difference between those who filled their orders and those who did not.
Of the approximately 11,500 people who did not fill their prescriptions, 1.2 percent had their drugs change color. That compared to 0.97 percent of people who got their prescriptions filled on time.
Kesselheim admitted the raw numbers are "pretty small," but he said they can add up.
"Patients fill medications multiple times a year... The chance of these changes happening gets to be much higher," he said, adding that even a small gap between prescriptions can spell trouble for seizure patients.
As for the shape of the pill changing between prescriptions, that was an even more rare event and did not seem to be linked to people skipping medicine.
Also, the researchers can't prove a change in a pill's color stopped someone from filling their prescription or if it was something else, such as a doctor discontinuing the drug.
'SENSELESS AND ABSURD'
"If they are taking nine medicines, they get at least 36 'opportunities' a year to experience a color change. This seemingly small risk then starts to appear very substantial," wrote Dr. Kenneth Covinsky, associate editor of JAMA Internal Medicine, in a note accompanying the study.
Covinsky adds that it's "absolutely senseless and absurd" to expose patients to that risk. "Equivalent generic medicines should be required to look like their brand-name counterparts," he writes.
Currently, the U.S. allows cheaper generic drugs to be sold to patients after a brand-name counterpart's market exclusivity ends. The U.S. Food and Drug Administration (FDA) says those generics must be essentially as effective as the brand-name drugs, but may be different colors, shapes and sizes.
One reason for the same drug having different appearances is that brand-name manufacturers may claim legal ownership of their drugs' physical appearances.
"A patient taking five medicines, each produced by five generic manufacturers, theoretically faces over 3,000 possible arrays of pill appearances for what are, chemically and clinically speaking, the same drugs," write the study's authors.
In a statement to Reuters Health, the Generic Pharmaceutical Association, which represents generic drug manufacturers and distributors, said they are committed to working with the FDA to ensure their products meet all quality standards and are safe, effective and accessible to all patients who need them.
"We manufacture our products and receive approval from the FDA based on consistency with the regulations and standards established by the FDA," said the statement.
In an accompanying editorial, Lawrence Yu and Dr. Gregory Geba of the FDA's Office of Generic Drugs write that they've started to include a drug's physical appearance in reviews.
"It will be interesting to see how the results of the authors' study... will compare with studies of other drug classes," they add.
Kesselheim said that until there is a better solution, it's important for patients to know that a pill's clinical impact doesn't change just because it looks different.
SOURCE: http://bit.ly/W1EWU3, and JAMA Internal Medicine, online December 31, 2012.